Georgia, 2019

Damaging Winds in Georgia, January 19, 2019

January 19, 2019 · NWS TAE · 2 events in 2 counties and zones

A strong cold front moved through the area, accompanied by a line of strong to severe storms with impacts to trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A strong cold front moved through the area, accompanied by a line of strong to severe storms with impacts to trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jan 19, 8:04 PM EST, 21 minutes earlier.

Area forecast discussion, Jan 19, 8:04 PM EST, 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Tallahassee FL
804 PM EST Sat Jan 19 2019

.UPDATE...

The tornado watch has been extended eastward to Turner and Tift
counties in GA southwest into Leon, Liberty, and Gulf counties
in FL, and is in effect until midnight. A Squall line continues
moving eastward w/ several reports of wind damage. The near
storm environment remains favorable for a tornado or two over
the watch area through midnight. Meanwhile, we have begun to
clear some of our counties west of the line as the the threat
moves east. The remainder of the forecast remains on track.

&&

.PREV DISCUSSION [803 PM EST]...

.NEAR TERM [Through Tonight]...

The main focus will be on a squall line entering and sweeping from
west to east across the local region later this afternoon and
tonight. SPC continues to show a slight risk for severe weather
mainly along and west of an Albany to Tallahassee line with a
marginal risk elsewhere. While scattered showers have developed
ahead of the squall line, there has also been several breaks in the
cloud cover helping to further destabilize the atmosphere. A tornado
watch may be needed later afternoon or evening for at least a
portion of our CWA but will need to continue to monitor the line
and its evolution.

Behind the squall line we will see the passage of a strong cold
front with a much colder and drier airmass quickly filtering into
the area. It will also remain breezy overnight. This in combination
with extensive low level cloudiness may help keep temperatures from
dropping as low as previously forecast. Lows will range from near 40
northwest to around 50 across the southeast Big Bend.

.SHORT TERM [Sunday Through Monday Night]...

Will see a short break in precipitation for the short term as high
pressure builds across the eastern CONUS. With dry conditions in the
short term, the focus turns to the temperatures as the northwest
flow behind the cold front ushers in colder conditions. Highs Sunday
will range from the mid 40s across parts of southeast Alabama to the
the lower 50s across the eastern Florida Big Bend. With gusty winds
though, temperatures will feel like the 30s and 40s though. Thus, if
you are planning on spending time outside on Sunday, make sure you
bundle up! Highs on Monday will be in the 50s, but won't feel quite
as cold with weaker winds. Lows Monday morning are expected to be
the coldest over the next few days with most areas below freezing.
As the low level winds veer to the southeast, temperatures will be
slightly warmer Tuesday morning with lows in the mid 30s to lower
40s.

.LONG TERM [Tuesday Through Saturday]...

As the surface high moves east into the Atlantic, low level winds
will become southerly, with Gulf moisture returning to the CWA and
temperatures beginning to increase. Isentropic based showers will
allow for the return of low end rain chances to the forecast on
Tuesday. As a trough deepens over the Rockies Tuesday into
Wednesday, another front will push eastward with a low developing
along the southern end of the front and the system bringing high
rain chances back to the CWA Wednesday and Thursday. There's enough
instability for the mention of thunder with the system, however the
timing of this will have to be refined as the event nears. Behind
this system, PoPs will be limited into the first half of the
weekend.

.AVIATION...
[Through 00Z Monday]

Light rain is moving across most of the terminals with widespread
MVFR cigs outside of VLD where conditions are VFR at present. A
line of thunderstorms moving into DHN and ECP as of 23-00Z will
cross the remainder of the terminals through 07Z. Expect at least
MVFR with brief IFR or even LIFR in the heaviest rain as this
activity moves through. Southerly winds gusting in excess of 25
kt along and ahead of this line. Once the line moves through, a
return to MVFR cigs and winds veering to the northwest, gusting
up to 25 kt through Saturday afternoon. MVFR cigs should lift
around 15Z with VFR thereafter.

.MARINE...

Showers and thunderstorms will spread across the marine area this
evening and tonight. Winds and seas will continue to increase
tonight with Gale force gusts expected this evening through much
of tomorrow. Will likely need a Small Craft advisory for a portion
of Sunday night as winds and seas weaken. Expect an increase in
winds and seas mid week as the next front moves through the area.

.FIRE WEATHER...

A cold front will pass through tonight bringing rain to the
area this afternoon into tonight. Winds have increased today
and will remain elevated through tomorrow. Despite this, RH
values remain above critical thresholds and thus Red Flag
conditions are not expected.

.HYDROLOGY...

Showers and thunderstorms will spread across the area this afternoon
into tonight with around 3/4" or less of rain expected through
tonight. While a few rivers are already in minor flood or action
stage, these should not cause any significant impacts. Another
front will bring additional rainfall mid to late week with around
one to two inches of rain which will cause some rises on area
rivers.

With the strong southerly winds ahead of the front, water levels
will be elevated along the coast tonight, particularly in
Apalachee Bay. Inundation along the coast of 1 to 2.5 feet is
possible. This is expected to align timewise with high tide
overnight and thus have issued a coastal flood advisory for
tonight from Franklin County east to Dixie County.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the office or
tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   47  51  31  56  37 / 100   0   0   0   0
Panama City   44  50  34  54  42 /  70   0   0   0   0
Dothan        41  47  29  52  34 /  70   0   0   0   0
Albany        44  49  30  52  33 / 100   0   0   0   0
Valdosta      48  51  31  54  36 /  90  10   0   0   0
Cross City    52  54  32  58  38 /  90  10   0   0   0
Apalachicola  48  52  34  55  44 /  90   0   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 7 AM EST /6 AM CST/ Sunday for Coastal Bay-
     Coastal Dixie-Coastal Franklin-Coastal Gulf-Coastal
     Jefferson-Coastal Taylor-Coastal Wakulla-South Walton.

     Coastal Flood Advisory until 4 AM EST Sunday for Coastal Dixie-
     Coastal Franklin-Coastal Jefferson-Coastal Taylor-Coastal
     Wakulla.

     High Rip Current Risk through Sunday evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     High Surf Advisory until 7 PM EST /6 PM CST/ Sunday for Coastal
     Bay-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...Gale Warning until 7 PM EST Sunday for Apalachee Bay or Coastal
     Waters From Keaton Beach to Ochlockonee River FL out to 20
     Nm-Coastal Waters From Ochlockonee River to Apalachicola Fl
     out to 20 Nm-Coastal waters from Suwannee River to Keaton
     Beach FL out 20 NM-Coastal waters from Mexico Beach to
     Apalachicola FL out 20 NM-Coastal waters from Mexico Beach
     to Okaloosa Walton County Line FL out 20 NM-Waters from
     Suwannee River to Apalachicola FL from 20 to 60 NM-Waters
     from Apalachicola to Mexico Beach FL from 20 to 60 NM-
     Waters from Mexico Beach to Okaloosa Walton County Line FL
     from 20 to 60 NM.

&&

UPDATE...LF
NEAR TERM...Barry
SHORT TERM...Fieux
LONG TERM...Fieux
AVIATION...LF
MARINE...Fieux
FIRE WEATHER...Fieux
HYDROLOGY...Fieux

In the hours before

Local storm report, Jan 19, 7:32 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
732 PM EST SAT JAN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     2 SW MARIANNA MUNICIPAL 30.81N 85.21W
01/19/2019                   JACKSON            FL   911 CALL CENTER

            POWER POLE DOWN.

&&

EB
Local storm report, Jan 19, 7:33 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
733 PM EST SAT JAN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     2 ESE KYNESVILLE        30.72N 85.32W
01/19/2019                   JACKSON            FL   911 CALL CENTER

            POWER POLE DOWN.

&&

EB
Local storm report, Jan 19, 7:35 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
735 PM EST SAT JAN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     TSTM WND GST     2 SW PANAMA CITY        30.16N 85.68W
01/19/2019  M58 MPH          GMZ750             FL   MESONET

            58 MPH GUST MEASURED AT PACF1 TIDE GAUGE.

&&
Special weather statement, Jan 19, 7:41 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
741 PM EST SAT JAN 19 2019

ALZ067-GAZ121>124-142-144-200130-
Henry AL-Randolph GA-Baker GA-Terrell GA-Calhoun GA-Clay GA-Early GA-
741 PM EST SAT JAN 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HENRY COUNTY IN
SOUTHEASTERN ALABAMA...CLAY...RANDOLPH...NORTHWESTERN BAKER...
CALHOUN...EARLY AND TERRELL COUNTIES IN SOUTHWESTERN GEORGIA UNTIL
830 PM EST/730 PM CST/...

At 741 PM EST/641 PM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles south of Lumpkin to
7 miles northwest of Columbia. Movement was northeast at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Fort Gaines, Morgan, Blakely, Dawson, Cuthbert, Edison, Arlington,
Shellman, Leary, Douglasville, Centerville, Damascus, Bronwood,
Parrott, Bellville, Haleburg, Bluffton, Iveys Mill, Parksville and
Carnegie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until midnight EST/1100 PM CST/ for
southeastern Alabama...and southwestern Georgia.

LAT...LON 3188 8436 3187 8432 3126 8461 3125 8489
      3131 8509 3131 8527 3178 8494 3178 8491
      3182 8491 3192 8484 3192 8445 3196 8444
TIME...MOT...LOC 0041Z 235DEG 40KT 3192 8477 3140 8517

42-DVD
Local storm report, Jan 19, 8:16 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
816 PM EST SAT JAN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     TSTM WND DMG     1 N CHASON              30.54N 85.19W
01/19/2019                   CALHOUN            FL   911 CALL CENTER

            CABLE ON A CAUTION LIGHT SNAPPED AND FELL
            OVER THE INTERSECTION.

&&

EB
Special weather statement, Jan 19, 8:24 PM EST, 1 minute before
Special Weather Statement
National Weather Service Tallahassee FL
824 PM EST SAT JAN 19 2019

FLZ014>017-026-027-114-115-127-GAZ156>158-200230-
Inland Franklin FL-Liberty FL-Gadsden FL-Coastal Wakulla FL-
Inland Gulf FL-Coastal Franklin FL-Inland Wakulla FL-Leon FL-
Coastal Gulf FL-Decatur GA-Grady GA-Thomas GA-
824 PM EST SAT JAN 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GULF...WAKULLA...
GADSDEN...LIBERTY...LEON...FRANKLIN...SOUTHEASTERN DECATUR...GRADY
AND SOUTHWESTERN THOMAS COUNTIES UNTIL 930 PM EST/830 PM CST/...

At 824 PM EST/724 PM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles northwest of Quincy
to near Port St. Joe. Movement was east at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Carrabelle, Eastpoint, Apalachicola, Thomasville, Quincy,
Tallahassee, Havana, Bainbridge, Midway, Crawfordville, St George
Island, Cairo, Port St. Joe, Woodville, Whigham, Florida State
University, Tallahassee Comm College, Doak Campbell Stadium,
Greensboro and Florida A And M.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until midnight EST/1100 PM CST/ for
Big Bend of and the Panhandle of Florida...and south central and
southwestern Georgia.

LAT...LON 2958 8507 2968 8544 3023 8508 3097 8463
      3086 8387 2966 8470 2956 8490
TIME...MOT...LOC 0124Z 276DEG 25KT 3069 8464 2974 8533

42-DVD

The radar

The Tallahassee radar (KTLH), 61 km away, was scanning. The volume nearest the first event began at 01:23 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Decatur

When
January 19, 8:25 PM EST
Where
Decatur County, 0.59 mi NE of Bainbridge
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.907, -84.564

Several trees were blown down near Water Street.

Thunderstorm Wind, Grady

When
January 19, 8:50 PM EST to 9:15 PM EST
Where
Grady County, Boydville to Pine Park
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.880, -84.350

Several trees were blown down in Grady county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 803193, 803194.